Hair loss is just one of the devastating side effects cancer patients can face while undergoing life-saving treatment. Strictly Come Dancing star Amy Dowden, who is undergoing breast cancer treatment, has shared how she is among the thousands of sufferers who have been left ‘heartbroken’ from their hair falling out.
For many people like Amy, losing hair can be destressing.
While not all cancer treatments cause hair loss, some chemotherapy drugs can trigger this side effect within just two to three weeks.
The treatment involves taking anti-cancer (cytotoxic) drugs — through an IV drip, pill or injection — to destroy cancer cells.
Amy Dowden, 33, has shared a glimpse of her new wig after she was left ‘heartbroken’ after losing her hair after undergoing her second round of chemotherapy
The Strictly Come Dancing star, who revealed her cancer diagnosis earlier this year, posted a snap of the luscious caramel locks as it sat on a mannequin
Amy Dowden pictured in hospital before a chemotherapy appointment wearing her cold cap to help save some of her hair. The cooling effect helps to reduce blood flow to the scalp, which in turn reduces the amount of chemotherapy medication reaches that area, which reduces hair loss
Cancer drugs that cause hair loss or thinning
Not all chemotherapy drugs cause hair loss or thinning, but some do.
It can cause hair on your head, eyebrows, eyelashes and sometimes pubic hair to fall out.
It usually falls out gradually not suddenly and begins about two to three weeks after treatment starts.
Most people’s hair will grow back a few months after treatment has finished.
Other cancer therapies
Hair loss from targeted drugs varies depending on the type of targeted drug. It can cause changes such as:
- the texture of your hair
- how dense your hair grows
- the colour
- how quickly it grows back
- eyelashes growing longer, thicker, and darker in colour
Hormone therapy usually causes hair thinning. Hair loss may start in the first month of treatment and continue until treatment ends years later.
Hormone therapy for prostate cancer doesn’t usually cause hair loss in men.
Hair loss from immunotherapy varies depending on the drug. Hair loss may appear within a few weeks or after a year.
These drugs are vital for disrupting the way cancer cells grow and divide.
But they also affect some normal cells, including hair follicles, according to Macmillan.
This causes the hair follicles to become damaged and the hair to fall out.
It’s not just the hair on your head that can be affected — eyelashes, eyebrows, underarm, leg and even pubic hair can fall out as well, says Cancer Research UK.
Not everyone suffers hair loss. But among those who are affected, it usually happens gradually within about two to three weeks of starting treatment, the charity says.
Usually, after treatment is complete, the hair grows back.
But this can take up to six months and the hair may be softer, a different colour or curlier when it comes back.
However, in very rare cases, the hair doesn’t grow back at all. But this only happens with very high doses of particular drugs, Cancer Research says.
Aside to covering your head or wearing a wig, wearing a cold cap is another way of managing hair loss.
Cold caps are hats that are worn during some chemotherapy treatments.
Its also a method Amy Dowden has talked about using on Instagram.
Its cooling effect helps to reduce blood flow to the scalp, which in turn reduces the amount of chemotherapy medication reaches that area, which reduces hair loss, the NHS explains.
The caps are usually worn for 15 minutes before each chemotherapy treatment.
Amy went into detail about the fact that she is beginning to lose her hair in her Instagram post.
She said: ‘What I’ve found harder this time round and the last few days is hair shredding. Even though I’m cold capping you hope to keep 50 per cent of your hair and there are also many benefits to the hair growing back quicker too.
‘But as much as I prepared myself waking up every day gently combing my hair with a wide comb and seeing what comes out, it is just heartbreaking personally for me.’
Many people also wear wigs once their hair starts to fall out.
The NHS suggests visiting a wig specialist before undergoing cancer treatment so they can match your hair colour and style.